Arkansas, 2017

Hail and Damaging Winds in Arkansas, May 3, 2017

May 3, 2017 · NWS TSA · 3 events in 3 counties and zones

An organized area of strong to severe thunderstorms developed during the early morning hours of the 3rd, as a strong low level jet transported moist and unstable air over a stationary frontal boundary located across east central Oklahoma and west central Arkansas. The strongest storms produced hail up to penny size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An organized area of strong to severe thunderstorms developed during the early morning hours of the 3rd, as a strong low level jet transported moist and unstable air over a stationary frontal boundary located across east central Oklahoma and west central Arkansas. The strongest storms produced hail up to penny size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 3, 5:27 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 3, 5:27 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
627 AM CDT Wed May 3 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers and thunderstorms will continue over northeast OK early
this morning with additional development along a cold front
moving into southeast OK and northwest AR, mainly before 18z. MVFR
conditions will prevail with local IFR near any storms. Northwest
winds increase behind the front late this morning through this
afternoon, with some improvement in flight conditions occurring in
eastern OK after 06z.

&&

.PREV DISCUSSION... /Issued 406 AM CDT Wed May 3 2017/

DISCUSSION...

Main items of interest in the morning forecast will be in the
first 24 hours of the forecast, as we conclude this active pattern
that brought the record April rains and transition to a much
quieter pattern.

The severe threat is waning as we head into the early morning
hours. The cells have been hail, and lately, wind producers across
portions of NE OK. For now, the increasing threat will be
flooding as the band of precip along the low level waa/frontogenetic
zone has storms training over the same areas, mainly over far NE
OK near the KS border. This band of precip is expected to shift
northeast into KS and SW MO during the morning hours, and the
focus then shifts south along the low lvl cold frontogenetic zone.
The latest surface data indicates low level moisture is returning
north across TX. As the cold front encounters this better
moisture more storms will fire up and down the front and will
sweep across east central and southeast OK as well as west central
and northwest AR thru the morning hours. The true warm sector,
which lies across southern TX and nosing north into central TX, is
not going to have enough time to lift up into our region ahead of
the surging cold front. As such, this will limit the severe
potential this far N and W. Nevertheless, there will be enough
instability to warrant at least a limited severe hail/wind risk
across southeast OK into west central AR thru the morning hours.
The storms will be quickly exiting the area to the east by early
afternoon.

Strong north winds will develop behind the front as the day wears
on. We could see gusts in the 30 to 40 mph range. Since conditions
appear marginal for a wind advisory due to uncertainties on how
well momentum will transfer down to the surface, will hold off
issuance for now and will let the day shift reevaluate.

Mid/upper level cyclogenesis is expected to occur over the Ozarks
tonight as PV is advected poleward on the nose of a strong upper
jet. A wrap-around band of precip will sweep thru the Ozarks
during the evening and overnight, but QPF is not expected to be
all that heavy. The rains should come to an end Thursday morning
as the mid/upper low moves away.

Skies will clear out on Thursday and this should allow for a more
favorable momentum transfer situation. Expect gusty northwest
winds on Thursday as a result. Also, with the cold temps aloft,
there could be a few showers during the afternoon. However, the
probability of measurable precip is pretty low at any one
location, so I have elected to keep a mention out of the forecast
for now.

Ridging will build in aloft over the Plains in the wake of the
upper low and is expected to persist well into next week as an
omega blocking pattern develops, bringing things to a screeching
halt. Below average temps for the remainder of this week will
climb to above average next week, though not significantly above
average as it looks now with highs generally in the lower 80s.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   59  45  69  48 /  70  10  10   0
FSM   69  47  68  49 /  90  40  10  10
MLC   67  46  69  49 /  80  10  10   0
BVO   56  44  69  45 /  80  10  10   0
FYV   67  43  63  44 /  90  60  10  10
BYV   64  43  60  46 /  90  70  30  10
MKO   65  45  69  47 /  80  10  10   0
MIO   55  43  66  47 /  90  30  10   0
F10   64  45  68  48 /  60  10  10   0
HHW   67  48  69  49 /  80  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ054>063-
     067>069.

AR...Flash Flood Watch through Thursday morning for ARZ001-002-010-
     011.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, May 3, 3:58 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 AM CDT Wed May 3 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 AM CDT Wed May 3 2017

HEAVY RAIN AND FLASH FLOODING POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
    AREA...Eastern Oklahoma and Western Arkansas.
    ONSET...Mainly this afternoon.

DISCUSSION...
Showers and thunderstorms with heavy rainfall will continue early
this morning across northeast Oklahoma, with a limited threat of
gusty winds with the strongest cells. This initial round of storms
will shift northeast of the area this morning, with the threat of
heavy rainfall becoming more focused from southeast Oklahoma into
northwest Arkansas later this morning into the afternoon as a cold
front moves into the area. A few storms in this area may produce
large hail and damaging winds into the afternoon. The threat of
storms and heavy rainfall is expected to shift east of the area by
later this afternoon, with gusty north winds developing behind
the cold front.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...High Wind Potential.
FRIDAY through TUESDAY...No Hazards.

EXTENDED DISCUSSION...
After this system moves out of the region, an extended period of
dry and mild weather will prevail from late week through
the upcoming weekend.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, May 3, 6:40 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
740 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HAIL             BIXBY                   35.94N 95.88W
05/03/2017  E0.75 INCH       TULSA              OK   PUBLIC

            DIME SIZED HAIL REPORTED VIA MPING.

&&

KAH
Special weather statement, May 3, 6:42 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
742 AM CDT WED MAY 3 2017

OKZ049-076-031330-
Pushmataha OK-Le Flore OK-
742 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUSHMATAHA AND SOUTH
CENTRAL LE FLORE COUNTIES UNTIL 830 AM CDT...

At 742 AM CDT, a strong thunderstorm was located 10 miles southeast
of Nashoba, moving northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Octavia...                        Muse...
Big Cedar...                      Nashoba...
Honobia...

LAT...LON 3446 9531 3475 9463 3452 9447 3450 9450
      3451 9504 3426 9505 3424 9508 3424 9515
      3421 9515
TIME...MOT...LOC 1242Z 240DEG 49KT 3439 9508
Special weather statement, May 3, 6:55 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
755 AM CDT WED MAY 3 2017

OKZ049-070-072>076-031400-
Haskell OK-Pittsburg OK-Latimer OK-Muskogee OK-Sequoyah OK-
Pushmataha OK-Le Flore OK-
755 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...WESTERN PUSHMATAHA...
SOUTHWESTERN SEQUOYAH...LATIMER...NORTHERN LE FLORE...SOUTHEASTERN
PITTSBURG AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 900 AM CDT...

At 755 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northeast of Tamaha to 4 miles south of
Wardville. Movement was southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Mcalester...                      Sallisaw...
Poteau...                         Wilburton...
Stigler...                        Clayton...
Pocola...                         Spiro...
Hartshorne...                     Krebs...
Vian...                           Panama...
Talihina...                       Quinton...
Kiowa...                          Porum...
Savanna...                        Keota...
Red Oak...                        McCurtain...

This includes Interstate 40 in Oklahoma between mile markers 294 and
304.

LAT...LON 3433 9578 3450 9578 3451 9567 3459 9567
      3459 9588 3468 9589 3468 9602 3530 9538
      3531 9537 3529 9535 3533 9535 3540 9525
      3546 9514 3551 9494 3524 9444 3521 9444
      3424 9563
TIME...MOT...LOC 1255Z 293DEG 29KT 3543 9492 3459 9603
Special weather statement, May 3, 7:27 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
827 AM CDT WED MAY 3 2017

ARZ010-019-020-029-OKZ072-031400-
Sebastian AR-Washington AR-Franklin AR-Crawford AR-Sequoyah OK-
827 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN...NORTHERN
SEBASTIAN...CRAWFORD...SOUTH CENTRAL WASHINGTON AND EASTERN SEQUOYAH
COUNTIES UNTIL 900 AM CDT...

At 827 AM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Lake Fort Smith to Gans. Movement was
east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Ozark...
Cedarville...                     Mountainburg...
Natural Dam...                    Alma...
Barling...                        Muldrow...
Roland...                         Lavaca...
Mulberry...                       Dyer...
Altus...                          Bonanza...
Winslow...                        Gans...
Chester...                        Moffett...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 41.
 Interstate 40 in Oklahoma between mile markers 306 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 46.

LAT...LON 3551 9371 3521 9437 3525 9444 3538 9443
      3538 9447 3537 9449 3535 9448 3533 9450
      3530 9449 3530 9454 3547 9485 3564 9455
      3564 9448 3568 9448 3586 9415
TIME...MOT...LOC 1327Z 275DEG 34KT 3573 9412 3540 9468
Special weather statement, May 3, 8:00 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
900 AM CDT WED MAY 3 2017

OKZ049-053-073-075-076-031500-
Pittsburg OK-Latimer OK-Choctaw OK-Pushmataha OK-Le Flore OK-
900 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR PUSHMATAHA...SOUTHEASTERN
LATIMER...NORTHEASTERN CHOCTAW...SOUTHERN LE FLORE AND SOUTH CENTRAL
PITTSBURG COUNTIES UNTIL 1000 AM CDT...

At 900 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Lake Wister State Park to 4 miles
west of Moyers. Movement was southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Antlers...                        Clayton...
Talihina...                       Red Oak...
Fanshawe...                       Rattan...
Albion...                         Octavia...
Talimena State Park...            Snow...
Tuskahoma...                      Big Cedar...
Stanley...                        Kiamichi...
Whitesboro...                     Kellond...
Clayton Lake State Park...        Bengal...
Yanush...                         Messer...

LAT...LON 3430 9578 3450 9578 3451 9567 3459 9567
      3506 9497 3506 9493 3509 9492 3488 9481
      3488 9445 3451 9446 3451 9504 3425 9505
      3424 9515 3418 9515 3404 9543
TIME...MOT...LOC 1400Z 331DEG 26KT 3499 9480 3434 9573
Local storm report, May 3, 8:04 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
904 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             BOKOSHE                 35.19N 94.79W
05/03/2017  M0.88 INCH       LE FLORE           OK   EMERGENCY MNGR

0853 AM     HAIL             POTEAU                  35.05N 94.62W
05/03/2017  M1.00 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

PBS

The radar

The Western Arkansas radar (KSRX), 13 km away, was scanning. The volume nearest the first event began at 14:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
May 3, 8:07 AM CST
Where
Sebastian County, 0.85 mi ESE of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.215, -94.256

Thunderstorm wind gusts were estimated to near 60 mph.

Thunderstorm Wind, Crawford

When
May 3, 8:15 AM CST
Where
Crawford County, 0.67 mi SW of Dyer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.492, -94.138

Strong thunderstorm wind gusts snapped large tree limbs.

Hail, Franklin

When
May 3, 8:25 AM CST
Where
Franklin County, 0.46 mi NNW of Branch
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.306, -93.954

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701508, 701509, 701510.